Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

What research has been done on sexual side-effects of antidepressant medications?

Answered by: David Hellerstein

Many research studies that have been done to identify the scope of this problem. Results have consistently indicated that there is a significant increase in sexual dysfunction from antidepressant treatment, and that SSRIs are most commonly associated with sexual side effects.

It is important to keep in mind that untreated depression itself can lead to significant symptoms of sexual dysfunction. Studies indicate that as the severity of untreated depression increases, sexual satisfaction decreases.

Studies have been done on a number of approaches to treat SSRI-related sexual dysfunction. These include dosage adjustment, drug holidays, switching to another antidepressant, and augmentation with other medications.

A wide variety of other augmenting medications have been tried: talk to your doctor to get more specific information about these.

There are also a number of ongoing studies of the treatment of sexual side effects of SSRI medications.